Opiate addiction is an increasing problem in the United States. For various reasons, a staggering 2.1 million Americans abuse opiates. It is no secret that people are constantly looking for solutions to their daily problems, but why turn to a substance that could lead to physical dependence and addiction?
Opiates are commonly prescribed for pain management following surgery or an injury. Some people start using simply for recreation or an occasional activity, but then it becomes a necessary part of an addict’s day. For them, seeking out the drug becomes a priority and all other responsibilities or obligations become secondary to the addiction. Many variables can contribute to the start of an opiate addition such as a genetic predisposition or environmental factors, but addiction knows no boundaries.
Warning signs include:
- On and off relationships with unknown people
- Stealing money or prescription medication from family or loved ones
- Unusual injuries or bruising
- Having multiple physicians and/or pharmacies
- Decreased investment in personal hygiene and appearance
- Showing up late or not at all with little to no explanation
- Displaying an uncharacteristic lack of respect for others
- Unaccounted for spending of income
- Liquidating assets
- Lashing out at family members or loved ones
- Frequent agitation typically occurs when the addict cannot easily obtain the drug or when they have been without for any period of time.
- Lack of compromise
- “Me against the world” or “my way or the highway” attitudes
If you notice any of the above warning signs – trust your gut. It is not unusual for loved ones to make excuses for the mentioned behaviors. We would rather place the blame somewhere else as opposed to facing the reality of addiction. It is important to be supportive, but stay firm to not enable the addict. The addict must be active in his or her own well-being and care. Fostering a codependent relationship with the addict is not beneficial to either party.
When the person stops taking the drugs, the body needs time to recover, and withdrawal symptoms result. Opiate withdrawal refers to the wide range of symptoms that occur after stopping or dramatically reducing opiate drugs after heavy and prolonged use. Typically, this occurs after the person has been using the drug for several weeks or more. Since the time it takes to become physically dependent varies with each individual some people start to have symptoms of withdrawal without realizing what is happening to them. See common symptoms below.
Early symptoms of withdrawal include:
- Muscle aches
- Eyes tearing up
- Inability to sleep
- Runny nose
- Excessive sweating
- Yawning often
Late symptoms of withdrawal include:
- Elevated blood pressure
- Rapid heartbeat
- Abdominal cramping
- Dilated pupils and blurry vision
- Goose bumps
- Nausea and vomiting
As you can see the symptoms of withdrawal are unpleasant and uncomfortable, but they are part of a necessary process to break addiction. Although very unpleasant and painful, symptoms usually begin to improve within 72 hours, and within a week the individual should start to feel regular again. Utilizing a medical professional when using or withdrawing from opiates is highly recommended.
Unfortunately, opiate abuse is more common than we think or we want to admit. It is critically important to know the facts and be aware of warning signs. Don’t forget to be supportive of the addict, stay firm and do not enable them to continue using drugs.